Home Browse Conditions Past Issues Resource Central Podcasts Videos Subscribe Now Info & Services
Skip Navigation LinksHome > March/April 2006 - Volume 2 - Issue 2 > Your Questions Answered
Neurology Now:
Department: Ask the Expert

Your Questions Answered

Ballaban-Gil, Karen M.D.

Free Access
Collapse Box

Author Information

Karen Ballaban-Gil, M.D., is professor of clinical neurology and clinical pediatrics at the Albert Einstein College of Medicine in New York City.

Q My son developed seizures not long after he was diagnosed with autism. Is there a relationship between the two?

DR. KAREN BALLABAN-GIL ADVISES:

A About 30 percent of children with autism also suffer from seizures.

The likelihood of an autistic child developing seizures goes up if the child has more developmental abnormalities. So, an autistic child with mental retardation and cerebral palsy is more likely to have seizures than one with normal intelligence and no motor problems. Still, there is an 8 percent chance of seizures even in autistic children with normal intelligence.

Seizures are more likely to occur when the brain functions abnormally. Even though we don't know exactly what the abnormality is in autism, we presume that the same abnormality that causes the autism also results in the seizures.

The good news is that many children with seizures — about 60–70 percent — outgrow them by the time they reach adulthood. The same is true for children with autism, although the number isn't quite as high as it is in normally developing children.

Medications can control the seizures in about 60–70 percent of all children.

That leaves about 30–40 percent with seizures that are not completely controlled by medications. There is an increased incidence of difficult-to-control seizures among children with autism.

We use the same medications to treat seizures in autistic children as we do in others. Keep in mind that some side effects of anti-seizure medications might make autism symptoms worse. Some of the medications can cause aggressive behavior, agitation and problems with attention. Some can cause problems with speech. And there have been rare reports of severe psychiatric symptoms, such as hallucinations and bizarre behavior.

Parents need to watch for these side effects. If your child experiences any of these side effects, you need to go back to your doctor and discuss other medication options to control the seizures.

Figure. No caption a...
Image Tools

©2006 American Academy of Neurology

Article Tools

Images

Share